Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS Blacksburg, VA

April 29, 1997Halifax County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 29, 1997, 12:13 AM EDT for Halifax County, Virginia. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 1997, 12:13 AM EDT (04:13 UTC)
Expired
Apr 29, 1997, 8:00 AM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 290413
FFWRNK
VAC083-291200-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT TUE APR 29 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 800 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...HALIFAX COUNTY

AT 1213 AM DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAIN AT TIMES...CONTINUED TO TRACK ACROSS
HALIFAX COUNTY.  WITH ADDITIONAL RAIN TRACKING TOWARD THE COUNTY
AND THE GROUND ALREADY SATURATED FROM THE HEAVY RAIN OF EARLIER
...STREET AND URBAN FLOODING WILL OCCUR DURING THE PREDAWN HOURS.
IN ADDITION SMALL STREAMS AND CREEKS MAY ALSO OVERFLOW THEIR BANKS.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE
FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 8:37 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 28, 8:37 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT MON APR 28 1997

RECOMMENDATIONS...

CRW...THANKS FOR THE CALLS...GOOD UPDATE.
WBC...WILL CALL YOU.

DISCUSSION...
KFCX 88D AT 00Z SHWD SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF A
GLAX TO FCX LINE. THERE ARE A FEW SHWRS MOVING OUT OF KY INTO
WRN VA. LDS INDCTD 10 TO 19 STRIKES IN WRN TN. THE PCP HAS BEEN
BUILDING NORTH AND SPREADING EAST. THE PROGRESS IS ALITTLE FURTHER
NORTH THAN EARLIER EXPTD. LOOKS LIKE PCP MAY JUST RIDE NORTH EAST OF
THE BLUE RIDGE THIS EVENING. THE AIR IS ALITTLE MORE STABLE AS ONE
TRAVELS NORTH AND THE SUN IS SETTING...SO EXPT THE PCP TO DECRAESE
AS THE SUN SETS. AC AND CI BLOW OFF SHOULD SPREAD NORTH FROM
CONVECTION SLOWING CLEARING OVRNT. AREAS OF FOG WILL DEVELOP ESP
WHERE HEAVIEST RAIN FALLS. HOWEVER...DO EXPT SUNSHINE TO RETURN
TUESDAY. AS UPPER RIDGE BUILDS WEST OF APP...RESULTING IN STRNG SFC
HIGH OVER OHIO VALLEY PUSHING DRY AIR
 S INTO NC. LEFTOVER BOUNDARY
COULD TRIGER SOME CONVECTION IN THE FAR SOUTHWEST TUESDAY AFT.
KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:17 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville6 hr
Apr 29, 8:04 AM EDTFlash Flood WarningRNKHalifax3 hr

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.